India
A 19-year-old male asked:

Iam using a 0.5%w/v steroid eye drops inorder to get rid of itching and redness since 2years ( twice a day). will there be any side effects in future and for how many years can we use a steroid eye drops?

2 doctor answers3 doctors weighed in
Dr. George Yanik
Ophthalmology 34 years experience
Long term topical steroid use in your eyes can cause glaucoma (which can blind you) and cataracts which may require surgery. I strongly advise against unsupervised, long term use of steroid eye drops!!!
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Alina Dumitrescu
Specializes in Pediatric Ophthalmology
It is very likely to develop serious side effects (like cataract and glaucoma) with prolonged use of topical steroids. Did you discuss this with your provider? Who is prescribing you this medicine? You should not be using topical steroids for long-term (more than a few weeks) unless there is no alternative in your provider is monitoring you closely.
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Jun 19, 2021

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.